Alert archive / Texas / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 12, NWS Austin/San Antonio, TX

April 10, 2011Edwards County, Val Verde County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Apr 10, 2011, 11:17 PM CDT for Edwards County, Val Verde County, Texas. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 10, 2011, 11:17 PM CDT (04:17 UTC)
Expired
Apr 11, 2011, 12:00 AM CDT
In force
43 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon

Counties Edwards County, TX, Val Verde County, TX

The radar

The Laughlin AFB radar (KDFX), 111 km from the middle of the area, began a volume at 04:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 10, 11:25 PM CDTHAIL 0.512 Ne Juno, TXPEA TO MARBLE SIZE HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 4.3 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2011-04-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 800 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2011-04-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 117 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
800 J/kg
Mixed-layer CIN
-89 J/kg
Mixed-layer LCL
3016 m above ground
0-6 km bulk shear
84 kt
0-1 km storm-relative helicity
117 m²/s²
0-3 km storm-relative helicity
336 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

223 
WUUS54 KEWX 110417
SVREWX
TXC137-465-110500-
/O.NEW.KEWX.SV.W.0012.110411T0417Z-110411T0500Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1117 PM CDT SUN APR 10 2011

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN EDWARDS COUNTY...
  VAL VERDE COUNTY...

* UNTIL MIDNIGHT CDT.

* AT 1112 PM CDT...NWS METEOROLOGISTS HAVE DETECTED A SEVERE        
  THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING   
  WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES     
  NORTHWEST OF LOMA ALTA...AND MOVING EAST AT 50 MPH.

* SOME LOCATIONS IN THE WARNING INCLUDE LOMA ALTA AND FLOUR MILLS.

THIS THUNDERSTORM WILL ALSO IMPACT MOTORISTS ON HIGHWAY 277 BETWEEN 
LOMA ALTA AND THE JUNCTION WITH STATE HIGHWAY 55. 

LAT...LON 3029 10100 3030 10085 3029 10085 3029 10061
      3001 10032 2977 10080 3002 10103
TIME...MOT...LOC 0414Z 270DEG 43KT 2996 10083

$$
1 follow-up statement
117 
WWUS54 KEWX 110437
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1137 PM CDT SUN APR 10 2011

TXC137-465-110500-
/O.CON.KEWX.SV.W.0012.000000T0000Z-110411T0500Z/
EDWARDS TX-VAL VERDE TX-
1137 PM CDT SUN APR 10 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL MIDNIGHT CDT
FOR VAL VERDE AND NORTHWESTERN EDWARDS COUNTIES...

AT 1136 PM CDT...NWS METEOROLOGISTS CONTINUED TO DETECT A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING
WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 9 MILES SOUTHEAST
OF FLOUR MILLS...OR 15 MILES EAST OF LOMA ALTA...MOVING EAST AT 50
MPH.

THE SEVERE THUNDERSTORM WILL IMPACT MAINLY RURAL AREAS OF 
NORTHEASTERN VAL VERDE AND NORTHWESTERN EDWARDS COUNTIES. 
HOWEVER...MOTORISTS ON HIGHWAY 277 CAN EXPECT STRONG WINDS...LARGE 
HAIL...AND FREQUENT LIGHTNING. 

LAT...LON 2996 10087 3009 10082 3018 10071 3029 10061
      3001 10032 2977 10080
TIME...MOT...LOC 0436Z 270DEG 43KT 2996 10053

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 10, 9:10 PM CDT, 2 hours 7 minutes earlier.

Area forecast discussion, Apr 10, 9:10 PM CDT, 2 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
910 PM CDT SUN APR 10 2011

.UPDATE...
BROKEN LINE OF STRONG STORMS HAVE BEEN MOVING VERY SLOWLY EAST ACROSS
NORTH CENTRAL INTO CENTRAL TEXAS. THIS LINE HAS DEVELOPED ALONG A
COLD FRONT WHICH HAS SLOWED CONSIDERABLY DURING THE PAST 6 HOURS. BELIEVE
THE UPPER LEVEL TROUGH TO THE WEST IS STILL DIGGING SOMEWHAT AS IT
MOVES INTO WEST TEXAS...THUS THE SLOWER MOVEMENT. WE ARE STILL
LARGELY CAPPED OFF WITH LARGE CIN (CONVECTIVE INHIBITIONS). AT THIS
TIME FEEL THE CURRENT LINE OF CONVECTION ACROSS CENTRAL TEXAS WILL
CONTINUE TO BACK BUILD SOMEWHAT TO THE SOUTHWEST WHILE THE LINE ITSELF
CONTINUES SLOWLY EASTWARD. CURRENT SCENARIO SUGGESTS BROKEN LINE
OF CONVECTION WILL PUSH INTO NORTHEASTERN HILL COUNTRY SHORTLY AFTER
MIDNIGHT AND PUSH INTO THE I-35 CORRIDOR OVERNIGHT...AROUND 3 TO 4
AM. WITH STRONG DYNAMIC SUBSIDENCE ALOFT...STILL FEEL MUCH OF ACTIVITY
WILL REMAIN BELOW SEVERE LIMITS...BUT CANNOT TOTALLY RULE OUT SOME
ISOLATED SEVERE STORMS OVER THE NORTHEAST CORRIDOR LATE TONIGHT.
PROBABILITIES WERE LOWERED ON THE UPDATE TIL MIDNIGHT. WILL ALSO CANCEL
THE WIND ADVISORY AS WINDS HAVE LOWERED BELOW CRITERIA.

&&

.PREV DISCUSSION... /ISSUED 637 PM CDT SUN APR 10 2011/

AVIATION...
STRONG SOUTHEAST FLOW OF 15-20KTS WITH GUSTS OF 25-30KTS WILL
CONTINUE THROUGH THIS EVENING IN ADVANCE OF AN APPROACHING COLD
FRONT. VFR CONDITIONS WILL PREVAIL THROUGH THE MAJORITY OF THE TAF
PERIOD. HOWEVER...THERE IS THE POSSIBILITY FOR ISO/SCT TSRA AHEAD
OF THE FRONT GENERALLY BETWEEN 04-09Z ACROSS AREAS ALONG AND EAST
OF A LINE FROM KJCT TO KERV TO KPEZ. ADDITIONALLY...THERE IS A
WINDOW OF OPPORTUNITY FOR MVFR CIGS TO DEVELOP ALONG THE I-35
CORRIDOR AFTER 05Z BEFORE THE FRONT PUSHES THROUGH. SHOULD THE
MVFR STRATUS DEVELOP...VFR CONDITIONS WILL RETURN BY 10-11Z IN
THE WAKE OF THE FROPA. STRONG NW-NRLY WINDS OF 10-20KTS WITH GUSTS
OF 25-30KTS ARE EXPECTED BEHIND THE FRONT AND PERSISTING THROUGH
THE AFTERNOON HOURS. CURRENT PROJECTIONS HAVE SFC WINDS AT KDRT
SHIFTING TO THE NE BY 02Z WITH THE STRONGER NW WINDS ARRIVING BY
04Z. EXPECTING A LATER ARRIVAL OF THE FRONT TO THE I-35
CORRIDOR...WITH THE INITIAL WIND SHIFT BY 07-09Z...AND THE
STRONGER NW FLOW A FEW HOURS LATER.

PREV DISCUSSION... /ISSUED 358 PM CDT SUN APR 10 2011/

FIRE WEATHER...
RED FLAG WARNING IN EFFECT UNTIL 4 PM CDT MONDAY FOR WESTERN
PORTIONS OF THE EDWARDS PLATEAU AND RIO GRANDE VALLEY DUE TO A
DRY COLD FRONT.

RED FLAG WARNING IN EFFECT FROM 2 AM TO 8 PM CDT MONDAY FOR THE
EASTERN PORTION OF THE EDWARDS PLATEAU AND SOUTH CENTRAL TEXAS
EAST OF HIGHWAY 83.

ELEVATED FIRE WEATHER CONDITIONS ARE EXPECTED ON TUESDAY AFTERNOON
FOR THE WESTERN PORTIONS OF SOUTH CENTRAL TEXAS AS BREEZY AND DRY
SOUTHERLY WINDS DEVELOP ON THE BACK SIDE OF A SURFACE HIGH
PRESSURE RIDGE.

DISCUSSION...
ANOTHER WARM AND BREEZY DAY WITH A PACIFIC COLD FRONT KNOCKING ON
THE DOOR. RECENT MODEL SOLUTIONS HAVE BEEN A LITTLE TO
PROGRESSIVE WITH THE SPEED OF THE COLD FRONT SHOWING IT ENTERING
VAL VERDE COUNTY BY 18Z TODAY. HOWEVER...THE FRONT HAS BECOME NEAR
PARALLEL WITH THE STEERING FLOW ALOFT...WHICH WILL STALL THE FRONT
UNTIL THE SHORT-WAVE TROUGH OVER NORTHWESTERN MEXICO ROTATES AROUND
THE BASE OF THE LONG-WAVE TROUGH STRETCHED ACROSS THE UPPER PLAINS
STATES. ONCE THIS HAPPENS THE FRONT WILL MOVE COMPLETELY THROUGH
SOUTH CENTRAL TEXAS BY MID MORNING MONDAY.

THERE WILL BE A SLIGHT CHANCE FOR RAIN TONIGHT AS THE FRONT
ENTERS THE AREA...WITH THE MAIN FOCUS ON THE NORTHEASTERN TIER OF
COUNTIES. PREVIOUS MODEL RUNS HAD SHOWN A CHANCE FOR ISOLATED
SEVERE STORMS...BUT WITH THE FRONT SLOWING THOSE CHANCES LOOK TO
BE DIMINISHING. VERY LITTLE RAINFALL ACCUMULATION IS EXPECTED
WITH THIS EVENT BUT SOME ISOLATED TOTALS NEAR A QUARTER OF AN
INCH WILL BE POSSIBLE.

THE MODELS ARE HAVING A BIT OF DIFFICULTY RESOLVING THE LOWERED
HUMIDITIES BEHIND THE FRONT FOR LATER TONIGHT SO WENT WITH THE DRIER
NAM12 SOLUTION AND ADJUSTED DOWN. WITH THE LOWER HUMIDITIES AND
HIGHER WINDS BEHIND THE FRONT THE RED FLAG WARNING HAS BEEN ISSUED
FOR THE WESTERN COUNTIES AT 6 PM CDT THEN EXPANDING THE REST OF
SOUTH CENTRAL TEXAS AFTER MIDNIGHT. WHILE THERE WILL BE MARGINAL
IMPROVEMENT BEFORE DAYBREAK...RELATIVE HUMIDITY VALUES WILL DROP
BELOW 15 PERCENT DURING THE DAY AS WIND SPEEDS INCREASE TO 15-20
MPH WITH GUST ABOVE 30 MPH.

WINDS WILL BEGIN TO SHIFT BACK TO THE SOUTH ON TUESDAY AND BRING
GULF MOISTURE BACK TO THE AREA. THIS INCREASE IN MOISTURE WILL
ALSO HELP DAYTIME TEMPERATURES WARM BACK INTO THE 90S BY
THURSDAY. LATE THURSDAY NIGHT INTO FRIDAY MORNING THE NEXT COLD
FRONT WILL DIVE SOUTHWARD THROUGH THE AREA BUT SHOWS LITTLE
CHANCE FOR ANY SIGNIFICANT RAINFALL.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              92  63  86  54  85 /  10  30  10   0   0
AUSTIN BERGSTROM INTL AIRPORT  92  63  85  48  84 /  10  30  10   0   0
NEW BRAUNFELS MUNI AIRPORT     92  64  86  51  84 /  10  20  -    0   0
BURNET MUNI AIRPORT            92  57  81  51  81 /  20  20  -    0   0
DEL RIO INTL AIRPORT           97  61  87  57  87 /  -   10   0   0   0
GEORGETOWN MUNI AIRPORT        93  63  82  51  83 /  20  30  -    0   0
HONDO MUNI AIRPORT             96  61  87  53  87 /  10  20  -    0   0
SAN MARCOS MUNI AIRPORT        92  64  85  51  83 /  10  30  -    0   0
LA GRANGE - FAYETTE REGIONAL   90  67  85  52  83 /  10  40  10   0   0
SAN ANTONIO INTL AIRPORT       92  66  85  55  84 /  10  20  -    0   0
STINSON MUNI AIRPORT           93  66  87  54  85 /  10  20  -    0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM 2 AM TO 8 PM CDT MONDAY FOR THE FOLLOWING
COUNTIES: ATASCOSA...BANDERA...BASTROP...BEXAR...BLANCO...BURNET...
CALDWELL...COMAL...DE WITT...DIMMIT...FAYETTE...FRIO...GILLESPIE...
GONZALES...GUADALUPE...HAYS...KARNES...KENDALL...KERR...LAVACA...
LEE...LLANO...MEDINA...REAL...TRAVIS...UVALDE...WILLIAMSON...
WILSON...ZAVALA.

WIND ADVISORY UNTIL 10 PM CDT THIS EVENING FOR THE FOLLOWING
COUNTIES: ATASCOSA...BASTROP...BEXAR...BLANCO...BURNET...CALDWELL...
COMAL...DE WITT...FAYETTE...GONZALES...GUADALUPE...HAYS...KARNES...
LAVACA...LEE...TRAVIS...WILLIAMSON...WILSON.

RED FLAG WARNING UNTIL 4 PM CDT MONDAY FOR THE FOLLOWING COUNTIES:
EDWARDS...KINNEY...MAVERICK...VAL VERDE.

&&

MESOSCALE/AVIATION...25
SYNOPTIC/GRIDS...02
PUBLIC SERVICE/DATA COLLECTION...32
Hazardous weather outlook, Apr 10, 11:15 AM CDT, 12 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1115 AM CDT SUN APR 10 2011

TXZ171>173-183>194-202>209-217>225-228-111615-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
1115 AM CDT SUN APR 10 2011

.DAY ONE...TODAY AND TONIGHT...
A WIND ADVISORY HAS BEEN ISSUED FOR TODAY THROUGH 10 PM CDT THIS
EVENING FOR AREAS ALONG AND EAST OF HIGHWAY 281. EXPECT AFTERNOON
AND EARLY EVENING WINDS OF 20 TO 30 MPH WITH A FEW GUSTS OVER 35
MPH.

A RED FLAG WARNING IS IN EFFECT FOR WESTERN PARTS OF SOUTH CENTRAL
TEXAS FROM 6 PM TO 11 PM CDT FOR VERY DRY AND BREEZY CONDITIONS
ASSOCIATED WITH A PACIFIC COLD FRONT.

THUNDERSTORMS ARE FORECAST TO DEVELOP ACROSS THE NORTHERN HILL
COUNTRY LATE TODAY...THEN EXPAND SOUTH AND EAST TONIGHT ACROSS
THE EASTERN HALF OF SOUTH CENTRAL TEXAS ALONG THE PACIFIC COLD
FRONT. ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE TONIGHT...WITH
DAMAGING WINDS THE MOST LIKELY THREAT. THE GREATEST THREAT AREA
WILL BE ACROSS THE EASTERN HILL COUNTRY AND AUSTIN METRO AREA
PRIOR TO MIDNIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
NEAR CRITICAL FIRE WEATHER CONDITIONS ARE FORECAST ACROSS MUCH OF
THE AREA MONDAY IN WAKE OF THE PACIFIC COLD FRONT.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 10, 11:29 PM CDTSevere Thunderstorm WarningEWXEdwards31 min
Apr 11, 12:32 AM CDTSevere Thunderstorm WarningEWXGillespie, Llano28 min
Apr 11, 12:52 AM CDTSevere Thunderstorm WarningEWXGillespie, Llano23 min
Apr 11, 4:53 AM CDTSevere Thunderstorm WarningEWXWilliamson26 min
Apr 11, 5:00 AM CDTSevere Thunderstorm WarningEWXBastrop, Lee, Travis, Williamson33 min
Apr 11, 3:26 PM CDTRed Flag WarningEWXAtascosa, Bandera, Bastrop, Bexar, Blanco, Burnet and 23 more5 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.